Lobular panniculitis at the site of glatiramer acetate injections for the treatment of relapsing-remitting multiple sclerosis. A report of two cases

Authors


Nigel J. Ball, MBBS, FRCPC,
Dermatopathology, Department of Pathology and Laboratory Medicine, Vancouver General Hospital, JPN Rm. 1404, 855 West 12th Avenue, Vancouver, BC V5Z 1M9, Canada
Tel: +604 875 4111 ext. 68328
Fax: +604 875 4797
e-mail: Nigel.Ball@vch.ca

Abstract

Lipoatrophy and localized panniculitis have been described as rare complications of daily subcutaneous glatiramer acetate injections for the treatment of relapsing-remitting multiple sclerosis (MS). We describe the biopsies from two MS patients in a single neurologist’s practice who developed clinical lesions of lipoatrophy at the sites of subcutaneous glatiramer acetate injections. These biopsies showed a lobular panniculitis with lipoatrophy that more closely resembled lupus panniculitis than previous reports of localized panniculitis at glatiramer acetate injection sites. In one case, the area of clinical lipoatrophy continued to enlarge for 6 months after stopping glatiramer acetate therapy, before stabilizing at its current size for the last 8 months. Injection site reactions to glatiramer acetate should be considered in the differential diagnosis of biopsies that show a lupus panniculitis-like appearance. Our observations indicate that glatiramer acetate induced panniculitis is common and may continue to progress after therapy has stopped. In this single neurologist’s practice, 64% of the patients receiving daily glatiramer acetate injections had clinical evidence of lipoatrophy or panniculitis. Of 100 consecutive patients receiving therapy for MS between February and November 2006, 14 patients were on glatiramer acetate, 9 of whom had clinical lipoatrophy.

Ancillary